Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 286, NWS Wilmington, OH

August 11, 2003Greene County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 11, 2003, 4:20 PM EDT for Greene County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 4:20 PM EDT (20:20 UTC)
Expired
Aug 11, 2003, 4:45 PM EDT
In force
25 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Greene County, OH

The radar

The Cincinnati radar (KILN), 23 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 112020
SVRILN
OHC057-112045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
419 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN OHIO...

* UNTIL 445 PM EDT...

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SHAWNEE HILLS...OR ABOUT 5
  MILES SOUTHEAST OF XENIA...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHAWNEE HILLS...
  SPRING VALLEY...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3969 8383 3964 8375 3960 8373 3955 8373
          3956 8395 3968 8402

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:10 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 3:10 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT MON AUG 11 2003

UPPER LOW PERSISTS OVER ILN CWA.  MODELS AGREE IN FINALLY TAKING THE
LOW TO TEXAS BY WEDNESDAY.  THOUGH WE WILL EXPERIENCE HEIGHT
INCREASES...THE OHIO VALLEY WILL STILL BE UNDER A TROF THROUGH MID
WEEK.

DIFFUSE SURFACE PATTERN HAS WEAK LOWS OVER APPALACHIANS...WITH HIGH
FROM SOUTHERN CANADA THROUGH THE WESTERN GREAT LAKES INTO NEBRASKA.
AS THE UPPER LOW RETROGRADES SOUTHWEST...AN INVERTED TROF IS PROGGED
TO LIFT NORTH INTO THE OHIO VALLEY.

RADAR SHOWS SLOW MOVING TSRA THAT ARE MAINLY IN THE SOUTHERN HALF OF
OUR CWA.  ILL BE KEEPING CHANCE POPS FOR TSRA THIS EVENING.

THOUGH UPPER SUPPORT WILL DECREASE AS THE H5 LOW MOVES
SOUTHWEST...LINGERING SURFACE MOISTURE AND CONVERGENCE ALONG WITH
RELATIVELY COOL AIR ALOFT AND MARGINAL INSTABILITY WILL REQUIRE THAT
I KEEP POPS ON TUESDAY.  ILL ALSO NEED TO ADD A SLIGHT CHANCE FOR
WEDNESDAY AFTERNOON.  WITH LESS UPPER SUPPORT...COVERAGE SHOULD
DECREASE WITH RESPECT TO TODAY.

TEMPS:  THOUGH READINGS WILL INCREASE TO THE MID 80S ON WEDNESDAY AS
UPPER LOW MOVES AWAY...LOW LEVEL MOISTURE WILL PREVENT HIGHS FROM
REACHING MAV GUIDANCE...ESPECIALLY AT COLUMBUS.

EXTENDED:  UPPER RIDGE IS PROGGED TO BUILD TOWARD THE REGION UNTIL
FRIDAY.  AFTER THAT...TROF IS FORECAST TO DROP INTO THE NORTHEAST
CONUS.  WE WILL BE ON THE DRY SIDE OF THE TROF THROUGH SUNDAY...SO
IVE KEPT THE FORECAST DRY UNTIL MONDAY...WHEN THE NEXT FRONT IS
EXPECTED.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 11, 5:21 AM EDT, 10 hours 59 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING.
SOME WILL PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.  AN
ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE TUESDAY.  ANY OF THESE STORMS COULD PRODUCE TORRENTIAL
RAINFALL AND LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Local storm report, Aug 11, 1:01 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
101 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    WINCHESTER                OH   WIND DAMAGE
08/11/03   ADAMS                          TREES DOWN

1256 PM    WINCHESTER                OH   FLASH FLOOD
08/11/03   ADAMS                          HIGH WATER ON ROADS

RLG
Local storm report, Aug 11, 2:35 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
235 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    RARDEN                    OH   1.75 INCH HAIL
08/11/03   SCIOTO

RLG
Local storm report, Aug 11, 2:51 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
251 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0241 PM    OTWAY                     OH   .75 INCH HAIL
08/11/03   SCIOTO

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:39 PM EDTSevere Thunderstorm WarningILNAdams51 min
Aug 11, 12:46 PM EDTFlash Flood WarningILNAdams119 min
Aug 11, 12:53 PM EDTFlash Flood WarningILNPike2 hr
Aug 11, 2:09 PM EDTSevere Thunderstorm WarningILNScioto66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.